Hail, Stafford
- When
- May 18, 2:57 PM CST
- Where
- Stafford County, 3.26 mi W of Quivira Refuge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.080, -98.860
An upper low continued to move out over the central High Plains, while a surface low deepened over the Texas Panhandle. A warm front drifted northward over central and southwest Kansas in response to strong meridional flow over the region to the east of the upper low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper low continued to move out over the central High Plains, while a surface low deepened over the Texas Panhandle. A warm front drifted northward over central and southwest Kansas in response to strong meridional flow over the region to the east of the upper low. A very moist air mass spread back into central and southwest Kansas to the east of a dryline. MUCAPE values upwards of 2000-3000 j/kg with 0-6km bulk shear on the order of 50-60 knots created a severe hail/wind/tornado event with flooding due to storm training along the warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 12:58 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 158 PM CDT Thu May 18 2017 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Friday) Issued at 156 PM CDT Thu May 18 2017 This afternoon through mid evening... Numerous severe thunderstorms, including supercells with tornadoes, the main concern. Convective-allowing models are showing an interesting signal of blowing up convection all across the very unstable warm, moist sector, and not just in the convergence zones along the warm front and dryline. Even though the tornado risk is high just about everywhere southeast of a Meade to Dodge City to La Crosse line, it appears to be particularly high along the slowly retreating warm front, which as of 1750z extended from roughly Meade to just south of Dodge City to somewhere between Great Bend and Pratt. The front will likely not move very much farther north by the time convection fires. There may be multiple rounds of severe storms over any one location, too, and the entire severe weather threat should continue through about 01-02z (8 or 9pm CDT) when a wave along the surface front finally pushes far enough east allowing to push southeast, effectively pushing any remaining severe weather threat off into central and south central KS. Late tonight into tomorrow... The cold front will stall out late tonight into tomorrow along roughly a Hutchinson to Coldwater to Gage line, as it awaits another jet streak rounding the base of the slow-moving upper trough. Development of another severe weather episode appears likely just east of this front again tomorrow early to mid afternoon. South central Kansas zones would have the greatest risk, most likely Coldwater to Pratt and points east of there. Elsewhere, there will likely be numerous other showers and thunderstorms west and north of the surface front with a significant amount of lift tied to the upper low as it finally comes out during the day tomorrow. Temperatures have been lowered some to account for abundance of clouds, showers, and thunderstorms west of the front. East of the front, afternoon temperatures should still reach upper 70s to around 80, which will build fairly high instability for aggressive surface- based storms, including a supercell or two. .LONG TERM...(Friday night through Thursday) Issued at 156 PM CDT Thu May 18 2017 We enter a quieter period severe weather wise this weekend going into next week. Mean trough axis over the central CONUS will keep effective surface front well to the south of Kansas. A northwest flow perturbation early next week may produce some showers and thunderstorms late Sunday/Sunday Night, but there will be only very marginal moisture in place. Monday, a more organized thunderstorm threat exists, although mainly just south of Kansas. Overall, generally cooler and drier going into the last week of May. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu May 18 2017 Severe storms will affect terminals, especially DDC and HYS, late this afternoon through the mid evening hours. After that, the cold front will push south and IFR ceilings will develop late tonight, affecting all terminals (earlier and longer farther north at HYS). The front will not push very far east tomorrow with more thunderstorms expected at DDC and HYS in the early to mid afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 55 70 44 / 60 60 60 40 GCK 72 52 65 41 / 20 30 50 40 EHA 76 48 66 41 / 20 10 50 40 LBL 80 52 73 43 / 20 10 50 30 HYS 67 54 63 43 / 70 70 80 60 P28 80 61 78 49 / 70 80 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Thu May 18 2017 KSZ030-031-043>046-061>066-074>081-084>090-190915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop east of a dry line this afternoon and trek eastward into the evening hours. The strongest storms will be capable of producing hail around 2 inches, winds over 60 mph, and an occasional tornado. This threat could extend as far west as highway 83. Other storms are expected across west central Kansas but look to be not as dangerous. Day 1 Hazards ------------- * Tornado: Significant risk * Hail: Extreme risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Another chance of severe storms will be possible across central and south central Kansas Friday. The main concern with these storms will be large hail and damaging winds. Isolated thunderstorms will then be possible Sunday night into Monday. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Significant risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TORNADO 5 ENE LARNED 38.20N 99.02W
05/16/2017 PAWNEE KS NWS STORM SURVEY
PIVOT FLIPPED/TWISTED. THIS IS THE INITIAL
TOUCHDOWN OF LONG-TRACK EF3 TORNADO STARTING
IN PAWNEE COUNTY AND ENDING IN BARTON
COUNTY.
&&Special Weather Statement
National Weather Service Dodge City KS
339 PM CDT THU MAY 18 2017
KSZ065-066-182145-
Stafford KS-Pawnee KS-
339 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 445 PM CDT...
At 338 PM CDT, Doppler radar was tracking a developing
strong thunderstorm 3 miles south of Saint John, moving
north at 35 mph.
Nickel size hail will be possible with this storm, early on. Much
larger hail is possible if it continues to grow
Locations impacted include...
Larned, Saint John, Stafford, Macksville, Hudson, Seward, Radium,
Dillwyn, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.
LAT...LON 3789 9855 3784 9893 3829 9915 3832 9903
3826 9903 3826 9847 3815 9847
TIME...MOT...LOC 2038Z 171DEG 29KT 3795 9875
UMSCHEIDThe Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
20 hail, 7 thunderstorm wind, 4 tornado, 4 flash flood, 3 funnel cloud, 2 flood. Local standard time, as filed.
The hail was nickel to quarter sized.
This weak and brief tornado moved north-northwest.
This landspout moved almost due west.
Winds were estimated to be 60 MPH.
This landspout moved southwest and developed as the first was dissipating.
The funnel never fully condensed more than half way to the surface.
This weak and brief tornado moved north-northwest.
The funnel cloud was visible for several minutes.
Winds were estimated to be 65 to 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 65 to 70 MPH.
Large tree branches were broken by the high wind.
There were several rounds of pea to as big as half dollar sized hail.
There was street flooding in Dodge City.
Holes were punched through the vinyl guttering from the hail.
Water was over 117 and Saddle roads.
Water over the road at several places, including east of Timken and near Otis.
Water over the roads in and around Minneola.
The road was closed at Jewell Road with water rushing over the surface.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706098, 704417, 706868, 706099, 706100, 706101, 706871, 706258, 706873, 706104, 706095, 706869, 706105, 705121, 706259, 706260, 706261, 706262, 706107, 706108, 706263, 706096, 706257, 706109, 705204, 706111, 706112, 706113, 706250, 706251, 706252, 706253, 706254, 706094, 706090, 706255, 706091, 706092, 706256, 706249.